Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 483, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Sep 21, 2009, 9:10 PM CDT for Choctaw County, Pittsburg County, Pushmataha County, Oklahoma. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2009, 9:10 PM CDT (02:10 UTC)
- Expired
- Sep 21, 2009, 10:11 PM CDT
- In force
- 61 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
Counties Choctaw County, OK, Pittsburg County, OK, Pushmataha County, OK
The radar
The Western Arkansas radar (KSRX), 143 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1655 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:52 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 21, 6:52 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 652 PM CDT MON SEP 21 2009 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM. A COLD FRONT WILL CONTINUE TO MOVE ACROSS THE AREA OVERNIGHT SHIFTING THE WINDS TO THE NORTH TO NORTHWEST. WIDESPREAD SHOWERS AND THUNDERSTORMS IN THE VICINITY OF THE FRONT WILL REDUCE VISIBILITIES AND CEILINGS INTO THE MVFR TO IFR RANGE. THE ARKANSAS TAF SITES WILL SEE MVFR TO IFR CEILINGS PERSIST BEHIND THE FRONT THROUGH THE DAY TUESDAY. THE OKLAHOMA TAF SITES WILL SEE SOME IMPROVEMENT TO VFR FOR A FEW HOURS...WITH MVFR CEILINGS RETURNING LATER TONIGHT. CEILINGS WILL IMPROVE TO VFR BY LATE TUESDAY MORNING AT KTUL AND KRVS...BUT WILL REMAIN MVFR AT KMLC. && .PREV DISCUSSION... /ISSUED 158 PM CDT MON SEP 21 2009/ DISCUSSION... ACTIVE WEATHER IN THE SHORT TERM WITH SEVERE STORM AND FLOODING POTENTIAL THROUGH TOMORROW MORNING. ELEVATED CONVECTION HAS BEEN ONGOING THROUGH MUCH OF THE DAY NEAR THE KANSAS BORDER...AND ADDITIONAL DEVELOPMENT HAS OCCURRED IN THE PAST HOUR OR SO IN A REGION OF MAXIMUM DEEP LAYER CONVERGENCE ALONG THE REMNANT OUTFLOW BOUNDARY FROM THE EARLIER CONVECTION. EXPECT THAT THIS CONVECTION WILL MERELY BE THE FIRST SHOW AS ADDITIONAL STORMS ARE EXPECTED WITH THE MAIN COLD FRONTAL BOUNDARY WHICH CURRENTLY EXTENDS FROM NORTH CENTRAL OKLAHOMA BACK TO THE SOUTHWEST TOWARD HOBART AND ALTUS. UPPER LOW EVIDENT IN WATER VAPOR IMAGERY CENTERED NEAR THE COLORADO/KANSAS BORDER WILL CONTINUE TO SWING SOUTHEASTWARD...WHICH WILL AID THUNDERSTORM DEVELOPMENT ALONG THE FRONT LATER THIS EVENING AND OVERNIGHT. 88D MOSAIC SHOWING THAT A FEW CELLS ARE TRYING TO GO ACROSS WESTERN AND CENTRAL OKLAHOMA ALONG THE FRONT...BUT ARE CURRENTLY STRUGGLING. VERY WARM AND MOIST AIRMASS IS PRESENT ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS WITH TEMPERATURES IN THE UPPER 80S AND DEW POINTS NEAR 70 ACROSS MUCH OF EASTERN OKLAHOMA ESPECIALLY. LOW TO MID LEVEL MOISTURE TRANSPORT FAVORS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT...AND IS CURRENTLY MAXIMIZED IN THIS AREA PER SPC MESOANALYSIS. ALL OF THIS WILL CONTRIBUTE TO SUFFICIENT INSTABILITY IN THE PRESENCE OF MODERATE DEEP LAYER SHEAR AND A RESULTANT SEVERE WEATHER THREAT WITH STORMS THIS AFTERNOON AND EVENING...WITH A LINEAR STORM MODE FAVORED. ISOLATED HEAVY RAIN AND FLOODING WILL ALSO CONTINUE TO BE A CONCERN...ESPECIALLY WITH INCREASING PRECIPITABLE WATER VALUES...WHICH ARE ALREADY WELL ABOVE NORMAL CURRENTLY. CONCERN RIGHT NOW WOULD BE HIGHEST ALONG THE KANSAS BORDER WHICH WILL LIKELY SEE SEVERAL ROUNDS OF STORMS. COLD FRONT AND ATTENDANT CONVECTION WILL SWEEP THROUGH THE AREA TONIGHT...USHERING IN COLDER AND DRIER AIR. DRY SLOT WILL MOVE INTO WESTERN SECTIONS OF THE AREA ON TUESDAY...WITH PRECIP CHANCES LINGERING ACROSS THE EASTERN THIRD TO HALF OF THE AREA INTO THE MIDDLE OF THE WEEK. TEMPERATURES WILL BE ABOUT 15 TO 20 DEGREES COLDER IN PARTS OF THE AREA ON TUESDAY...WITH HIGHS IN THE 70S CONTINUING FOR A GOOD PART OF THIS WEEK. ANOTHER SURGE OF PRECIP WILL OCCUR THURSDAY AND INTO FRIDAY AS A POTENT SHORT WAVE MOVES INTO THE AREA ON THE EASTERN PERIPHERY OF THE UPPER LOW. TOWARD THE WEEKEND...THE UPPER LOW WILL BE PICKED UP BY THE UPPER JET...LEAVING THE REGION IN WEST TO NORTHWEST FLOW INTO MONDAY. GFS AND ECMWF TEMPERATURES ARE NOT EXACTLY AGREEING...WITH THE ECMWF BEING QUITE WARM ESPECIALLY EARLY NEXT WEEK. WILL GO WITH A COMPROMISE FOR NOW. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...05
Hazardous weather outlook, Sep 21, 5:15 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 PM CDT MON SEP 21 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 PM CDT MON SEP 21 2009
...SEVERE WEATHER AND FLASH FLOODING ONGOING ACROSS NORTHEAST
OKLAHOMA LATE THIS AFTERNOON...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
SEVERE THUNDERSTORM.
RISK...CRITICAL.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING .
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
FLASH FLOOD.
RISK...CRITICAL.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING.
HEAVY RAIN.
RISK...CRITICAL.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA .
DISCUSSION...
A COLD FRONT WILL ENTER NORTHEAST OKLAHOMA THIS EVENING AND MOVE
SOUTHEAST ACROSS THE REGION DURING THE OVERNIGHT HOURS. WIDESPREAD
SHOWERS AND THUNDERSTORMS...SOME SEVERE...HAVE ALREADY DEVELOPED
WELL AHEAD OF THE BOUNDARY...AND WILL CONTINUE TO IMPACT MAINLY
NORTHEAST OKLAHOMA WITH ONGOING FLOODING AND SEVERE WEATHER FOR
THE NEXT FEW HOURS. THESE HAZARDS WILL BEGIN TO MOVE TO THE EAST
THIS EVENING AND OVERNIGHT. AS THE FRONT REACHES NORTHWEST
ARKANSAS LATE TONIGHT...THE INSTABILITY WILL BE DECREASING AND THE
RISK OF SEVERE WEATHER IS EXPECTED TO DECREASE AS WELL.
ONE TO THREE INCH RAINFALL AMOUNTS ARE EXPECTED TO BE COMMON
AREAWIDE. LOCAL AMOUNTS OF 3 OR 5 INCHES LIKELY ACROSS NORTHEAST
OKLAHOMA. FLASH FLOODING HAS BEEN OCCURRING AS THE HEAVY RAIN
CONTINUES TO FALL IN THIS AREA
THE OVERALL RISK OF TORNADOES WILL REMAIN LOW. HOWEVER...THE BEST
CHANCES FOR A TORNADO WILL OCCUR WITH DISCRETE CELLS THAT DEVELOP
WELL AHEAD OF THE BOUNDARY
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY THROUGH SUNDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THUNDERSTORMS COULD LINGER INTO TUESDAY MORNING...ESPECIALLY
IN NORTHWEST ARKANSAS. THE UPPER LEVEL LOW PRESSURE SYSTEM
THAT IS PUSHING THE COLD FRONT THROUGH THE REGION IS EXPECTED
TO CUT OFF AND LINGER OVER THE PLAINS NORTHWEST AND NORTH OF
OKLAHOMA AND WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORM
CHANCES ON THURSDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION. $$In the hours before
Local storm report, Sep 21, 6:50 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
650 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL PRAIRIE GROVE 35.98N 94.32W
09/21/2009 E0.75 INCH WASHINGTON AR AMATEUR RADIO
&&
SAALocal storm report, Sep 21, 6:56 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
656 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FLASH FLOOD 1 SW HITCHITA 35.51N 95.76W
09/21/2009 MCINTOSH OK AMATEUR RADIO
HIGHWAY 256 BETWEEN HITCHITA AND GRAVE CREEK IS FLOODED.
&&
SAALocal storm report, Sep 21, 7:05 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
705 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 WNW WEST FORK 35.93N 94.20W
09/21/2009 E1.00 INCH WASHINGTON AR TRAINED SPOTTER
SLIGHTLY LARGER THAN QUARTER SIZE HAIL REPORTED.
&&
SAALocal storm report, Sep 21, 8:19 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
819 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 5 NW MCALESTER 34.98N 95.83W
09/21/2009 E0.88 INCH PITTSBURG OK LAW ENFORCEMENT
&&
SAASpecial weather statement, Sep 21, 8:29 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
829 PM CDT MON SEP 21 2009
OKZ076-220230-
LE FLORE OK-
829 PM CDT MON SEP 21 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 930 PM CDT
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
SOUTHERN LE FLORE
AT 830 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHEAST OF HONOBIA...MOVING NORTH AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...BIG CEDAR...MUSE...
WHITESBORO...HODGEN...HEAVENER AND HONOBIA.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3451 9494 3494 9482 3488 9451 3451 9471
TIME...MOT...LOC 0130Z 202DEG 17KT 3459 9484Local storm report, Sep 21, 9:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
903 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL FIGURE FIVE 35.52N 94.35W
09/21/2009 E0.88 INCH CRAWFORD AR EMERGENCY MNGR
&&
SAAThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:08 PM CDT | Severe Thunderstorm Warning | TSA | Rogers, Tulsa | 23 min |
| Sep 21, 7:09 PM CDT | Severe Thunderstorm Warning | TSA | Creek | 51 min |
| Sep 21, 7:20 PM CDT | Severe Thunderstorm Warning | TSA | McIntosh, Okfuskee, Okmulgee, Pittsburg | 40 min |
| Sep 21, 7:31 PM CDT | Areal Flood Warning | TSA | Craig, Mayes, Nowata, Rogers, Tulsa, Washington | 4 hr |
| Sep 21, 7:54 PM CDT | Severe Thunderstorm Warning | TSA | Adair, Sequoyah | 66 min |
| Sep 21, 7:59 PM CDT | River Flood Warning | TSA | Ottawa | 61 hr |
| Sep 21, 7:59 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, LeFlore, McIntosh, Muskogee, Pittsburg | 61 min |
| Sep 21, 8:08 PM CDT | Flash Flood Warning | TSA | Sequoyah | 6 hr |
| Sep 21, 8:29 PM CDT | Special Weather Statement | TSA | LeFlore | 61 min |
| Sep 21, 9:18 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore | 27 min |
| Sep 21, 9:28 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore | 32 min |
| Sep 21, 9:49 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore, Pushmataha | 56 min |
| Sep 21, 10:00 PM CDT | Tornado Warning | TSA | LeFlore | 12 min |
| Sep 21, 7:01 PM CDT | Severe Thunderstorm Warning | TSA | Benton, Carroll, Madison, Washington | 59 min |
| Sep 21, 9:00 PM CDT | Severe Thunderstorm Warning | TSA | Crawford, Franklin | 60 min |
| Sep 21, 9:43 PM CDT | Severe Thunderstorm Warning | TSA | Franklin | 32 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.